NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, November 26, 2014
Skin Care and Diseases
Vitamin A creams
I was prescribed Tazorac cream, which like the other retinoid creams, has peeling as a side effect. I know this side effect can be minimized, especially in the beginning, by how it`s applied, etc. But is visible peeling, even minor, something that will still occur as long as the product is being used? Thanks
My experience with the topical retinoid creams is that they are irritants fundamentally. That is done to allow the medication to better penetrate the epithelium. Peeling can be minimized by using the materials on skin that is thoroughly dried -- at least 30 minutes after last washing, and small amounts in an even distribution over the areas of treatment are advisable. Tolerance to the irritancy develops if you begin slowly. Start out with applications for two to three hours and slowly increase that every five to seven days. In this way tolerance usually develops so that scaling, redness, and constant irritation are not a problem.
I recommend that all of my patients use nonirritating cleansers when they are using topical retinoids. Materials such as Cetaphil bar, Purpose bar, and even some proprietary cleaners such as Dove unscented, Lever 2000 in its original formulation, and Palmolive green, etc. -- all may be used to clean. I do not use Benzoyl Peroxide washes and deodorant soaps, which are all quite irritating, while I use the topical retinoid creams and gels.
After cleansing the retinoid off of the skin, use a noncomedogenic moisturizer. There are several on the market -- Cetaphil cream and lotion, Purpose cream and lotion, and more recently Eucerin Calming cream has been useful to minimize the stinging and burning of chapped skin.
I hope this assists you in being able to use your medication successfully.
Charles L Heaton, MD
College of Medicine
University of Cincinnati